questions 6

Loop Diuretics

Topic updated on 09/03/17 9:11pm

Overview
 

 
Snapshot
  • A 72-year-old woman with a history of congestive heart failure, hypertension, and myocardial infarction presents with dyspnea on exertion and orthopnea. She does not have chest pain and denies any fever or chills. She does note increased swelling of her ankles but denies any other changes. Physical exam is notable for inspiratory crackles on lung ausculation and 2+ pitting edema on the bilateral lower extremities. Her physician increases the dose of one of her medications. One week later, she presents with muscle weakness and has an electrocardiogram that shows U waves. Serum electrolytes are drawn and her potassium level is found to be 2.8 mEq/L.
Furosemide
  • Mechanism 
    • blocks Na+/K+/2Cl- (NKCC) cotransport system in the thick ascending limb of the loop of Henle
      • these electrolytes remain in the tubular lumen which
        • prevents the formation of the medullary concentration gradient
        • leads to less water reabsorption in the distal tubule
      • blocking the NKCC cotransporter also prevents potassium back leaking into the lumen
        • this results in magnesium and calcium loss
      • increased sodium delivery to the collecting duct leads to increased exchange with potassium and hydrogen
  • Clinical use
    • edema
      • etiology
        • decompensated congestive heart failure (CHF)
        • pulmonary edema
        • ascites in the setting of cirrhosis
        • nephrotic syndrome
    • hypertension
      • not first-line
      • used in patients with concurrent hypertension and edema
    • hypercalcemia
    • anion overdose
  • Toxicity
    • ototoxicity
      • worsened with concurrent use of aminoglycosides 
    • electrolyte changes
      • hypokalemia
      • hypomagnesemia
      • rarely, hypocalcemia
      • contraction alkalosis
      • hyperuricemia resulting in gout
    • dehydration
    • sulfa allergy
    • interstitial nephritis
    • enhanced toxicity with digoxin and lithium
  • Miscellaneous
    • nonsteroidal anti-inflammatory drugs (NSAIDs) can decrease the response to loop diuretics due to decreased renal blood flow (RBF)
Ethacrynic acid
  • Mechanism
    • similar action to furosemide
      • blocks NKCC cotransport system
    • non-sulfa drug (phenoxyacetic acid derivative)
  • Clinical use
    • diuresis in patients allergic to sulfa drugs
  • Toxicity
    • more ototoxic than furosemide


  RATE CONTENT
3.0
AVERAGE 3.0 of 2 RATINGS

Qbank (3 Questions)

TAG
(M1.RL.16) An 82-year-old male with osteoarthritis, hypertension and allergic rhinitis was diagnosed 3 months ago with congestive heart failure and resultant pulmonary edema. Until recently, the patient's symptoms had been well controlled by furosemide therapy. Since beginning a new medication for a comorbid condition, he is more short of breath. A chest radiograph of the patient is shown in Image A. Which of the following medications is likely responsible for these worsening symptoms? Topic Review Topic
FIGURES: A          

1. Spironolactone
2. Naproxen
3. Zileuton
4. Montelukast
5. Hydrochlorothiazide

PREFERRED RESPONSE ▶
TAG
(M1.RL.63) A 68-year-old male with congestive heart failure recently had his medication regiment adjusted to better control his hypertension. Three weeks later, laboratory analysis shows his serum calcium and magnesium levels have both decreased. The diuretic used in this patient acts predominantly on which nephron segment: Topic Review Topic

1. Proximal tubule
2. Descending loop of Henle
3. Thick ascending loop of Henle
4. Distal tubule
5. Cortical collecting duct

PREFERRED RESPONSE ▶
TAG
(M1.RL.80) A 67-year-old female is admitted to the hospital with enterococcus endocarditis and is treated with penicillin and gentamicin. During her admission, she develops worsening pulmonary edema secondary to valvular insufficiency and requires therapy with IV furosemide. This patient is most likely to experience which of the following adverse reactions to her current pharmacological treatment: Topic Review Topic

1. Ringing in the ears and impaired hearing
2. Hyperkalemia leading to possible cardiac arrhythmia
3. Anemia and chronic fatigue
4. Diffuse flushing and redness over body surface
5. Pseudomembranous colitis and diarrhea

PREFERRED RESPONSE ▶
Sorry, this question is only available for Study Plan members.
Access to 600+ Questions not available in Free Qbank

This is a Never-Been-Seen Question that can only be seen in Study Plan Mock Exams.
Access to 600+ Questions not available in Free Qbank



Evidence & References Show References




Topic Comments

Subscribe status: